Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 6, 2018Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 6, 2018, 2:05 PM EDT for Richmond County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:05 PM EDT (18:05 UTC)
Expired
Aug 6, 2018, 2:30 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS82 KCAE 061805
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018
 
GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Localized minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.

Heavy rainfall is occurring with this storm, and may cause localized 
flooding. Rainfall amounts from one half inch up to one half have 
already occurred. Additional rainfall amounts of up to 1 inch are 
possible near Ft. Gordon and Grovetown. Do not drive your vehicle 
through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 188 and 200.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
      3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:07 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 6, 1:07 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
107 PM EDT Mon Aug 6 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Wednesday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken later this week as an upper trough
digs into the central US.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge centered to our SW. Upper disturbance moving SE
into W NC along the periphery of the upper ridge. Surface
trough across the central Carolinas and CSRA, along which
convection has developed rapidly in the past hour. Will expect
convective activity to our north ahead of the upper disturbance
to shift SE towards the N FA while additional convection
possible elsewhere along the surface trough. Think chance to
good chance POPs looks ok, and will trend POPs a little higher
towards the N/NE FA. Moderate instabilities and DCAPE values
around 1000 J/KG could provide an isolated severe wind gust
threat. Decent PW values 1.8-1.9 inches could produce a locally
heavy rain threat in any slow moving, training, or merging
cells, although current indications of decent cell movement
could preclude threat. Expect convective activity to gradually
dissipate early tonight.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Center of the upper ridge remains just south of the cwa
through Tuesday night. At the surface, a weak lee side trough
will be over the region. Pwat values remain high, indicating
plenty of moisture will remain in place for the development of
diurnal scattered showers and thunderstorms. Temperatures
remaining around normal for the most part.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper ridging remains across the region on Wednesday, with the
center up the upper high off to our southwest. By Thursday, the
ridge will become suppressed further south as a deepening east
coast trough takes hold across the Mid-Atlantic. Main upper flow
over the cwa will still be more westerly through Thursday.
However by the weekend, the trough deepens even more, with the
trough axis west of the area. This will bring a southwesterly
upper flow across the southeastern states through the weekend.
This pattern will maintain a chance of showers and thunderstorms
each afternoon through the period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Surface trough across the central Carolinas and CSRA, along
which convection has developed rapidly in the past hour. Will
expect scattered TSRA through the afternoon and evening,
gradually dissipating early tonight. Variable and gusty winds
possible near TSRA. Will monitor radar trends for best TAF
representation. Patchy fog/stratus possible late tonight/early
tuesday. Will evaluate threat in later TAF issuances, while
concentrating on the near term convective threat.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:42 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
242 AM EDT Mon Aug 6 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
242 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT MON AUG 6 2018

SCZ027-030-036-037-061830-
Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
152 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Aiken and west
central Calhoun Counties Until 230 PM EDT....

At 151 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of St.
Matthews to 11 miles southwest of Gaston, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Orangeburg, Brookdale, North, Salley, Neeses, Perry, Woodford,
Livingston, Wilkinson Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 26 between mile markers 135 and 149.

LAT...LON 3348 8077 3355 8134 3375 8133 3368 8083
TIME...MOT...LOC 1751Z 309DEG 10KT 3367 8097 3372 8127

RC
Special weather statement, Aug 6, 2:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018

GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from one half inch up to one half have
already occurred. Additional rainfall amounts of up to 1 inch are
possible near Ft. Gordon and Grovetown. Do not drive your vehicle
through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 188 and 200.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
      3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:52 PM EDTSpecial Weather StatementCAECalhoun38 min
Aug 6, 2:18 PM EDTSevere Thunderstorm WarningCAEAiken, Orangeburg27 min
Aug 6, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Aug 6, 2:42 PM EDTSpecial Weather StatementCAERichland48 min
Aug 6, 2:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland27 min
Aug 6, 3:25 PM EDTSpecial Weather StatementCAEBamberg, Barnwell35 min
Aug 6, 3:43 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Richland, Sumter47 min
Aug 6, 4:02 PM EDTSpecial Weather StatementCAEBamberg28 min
Aug 6, 4:15 PM EDTAreal Flood AdvisoryCAELancaster2 hr
Aug 6, 5:36 PM EDTAreal Flood AdvisoryCAELancaster114 min
Aug 6, 7:05 PM EDTSpecial Weather StatementCAEFairfield25 min
Aug 6, 7:53 PM EDTSpecial Weather StatementCAESaluda52 min
Aug 6, 2:44 PM EDTSpecial Weather StatementCAEBurke31 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.